New Mexico, 2006

Damaging Winds in New Mexico, July 14, 2006

July 14, 2006 · NWS EPZ · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts of 60 mph or more as it moved west from White Sands Missile Range Headquarters to just northeast of Las Cruces. A mesonet site measured a wind gust of 72 mph at WSMR HQ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A severe thunderstorm produced wind gusts of 60 mph or more as it moved west from White Sands Missile Range Headquarters to just northeast of Las Cruces. A mesonet site measured a wind gust of 72 mph at WSMR HQ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 14, 12:07 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 14, 12:07 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
107 PM MDT FRI JUL 14 2006

.SYNOPSIS...
EASTERLY WINDS WILL CONTINUE TO TRANSPORT MOIST AIR INTO SOUTHERN
NEW MEXICO AND WESTERN TEXAS WHILE WEAK UPPER DISTURBANCES MOVE
NEAR THE REGION. THIS WEATHER PATTERN WILL BRING A FEW AFTERNOON
AND EVENING THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
UPPER HIGH CENTER NOW LOCATED NEAR FOUR CORNERS REGION AND IS
EXPECTED TO REMAIN IN THIS GENERAL VICINITY INTO TUESDAY.
CIRCULATION AROUND CENTER WILL INDUCE DEEP EASTERLY FLOW ACROSS
NEW MEXICO. LOW LEVEL FLOW WILL BE DOMINATED BY THE USUAL THERMAL
LOW OVER WESTERN ARIZONA WITH BOUNDARY LAYER EASTERLY WINDS
TRANSPORTING GULF OF MEXICO MOISTURE INTO THE REGION. HOWEVER MID
LEVEL FLOW MAY BE DRIER AS TRAJECTORIES SHOW INFLOW OF WARM CONTINENTAL
AIR MASS ABOVE 600 MB FOR MUCH OF THE PERIOD. THE EXCEPTION MAY
OCCUR WHEN WEAK EASTERLY MOVING WAVES/INVERTED TROUGHS ALOFT
APPROACH THE AREA AS SUGGESTED BY MODELS. TIMING AND LOCATION OF
THESE FEATURES DIFFICULT USUALLY REQUIRING BROAD BRUSH FORECAST OF
ISOLATED TO SCATTERED CONVECTION.

BOTH GFS AND WRF PREDICT ONE SUCH WAVE MOVING INTO WESTERN TEXAS
ON SATURDAY WITH DEEP TRANSPORT OF GULF MOISTURE. HOWEVER BOTH
MODELS ALSO CONSISTENT IN KEEPING THE DEEPER MOISTURE AND STRONGER
UPWARD FORCING SOUTH OF THE BORDER. NEVERTHELESS ENOUGH MOISTURE
TRANSPORT SHOULD OCCUR NORTHWARD TO BRING CWA PRECIPITABLE WATER
AMOUNTS NEAR 1.2 OVER SOUTHERN ZONES ALONG WITH CAPES ABOVE 1000
J/KG. THUS SCATTERED CONVECTION LOOKS LIKELY ON SATURDAY.

THEREAFTER EXPECT WARMER DRIER AIR ALOFT TO MOVE INTO THE AREA
WITH ENOUGH LOW LEVEL HEATING AND MOISTURE FOR MAINLY ISOLATED
CONVECTION MOST OF NEXT WEEK.

&&

.AVIATION...
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN THUNDERSTORMS
THROUGH SATURDAY...MAINLY FROM THE MID AFTERNOON THROUGH LATE EVENING
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  96  73  96  74 /  20  30  20  20  20
SIERRA BLANCA TX        69  94  66  93  66 /  20  30  20  20  20
LAS CRUCES              73  95  71  95  71 /  20  30  20  20  20
ALAMOGORDO              71  94  68  94  68 /  20  30  20  10  10
CLOUDCROFT              55  71  51  71  52 /  20  30  20  20  20
TRUTH OR CONSEQUENCES   71  94  68  94  68 /  20  20  20  10  10
SILVER CITY             68  90  64  90  66 /  20  20  20  20  20
DEMING                  72  95  69  97  69 /  20  30  20  20  20
LORDSBURG               72  97  69  96  70 /  20  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

05 ROGASH
Hazardous weather outlook, Jul 14, 9:20 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1020 AM MDT FRI JUL 14 2006

NMZ022>025-030>032-TXZ055-056-150000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1020 AM MDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. HAZARD POTENTIALS INCLUDE SMALL HAIL...LOCALIZED HEAVY
RAINS WITH MINOR FLOODING... AND GUSTY WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...MAINLY
FROM MID AFTERNOON THROUGH LATE EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON TO PROVIDE LOCAL WEATHER CONDITIONS.

ROGASH

The radar

The El Paso radar (KEPZ), 60 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
July 14, 2:05 PM MST
Where
Dona Ana County, White Sands
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.383, -106.500

Thunderstorm Wind, Dona Ana

When
July 14, 2:40 PM MST
Where
Dona Ana County, 3 mi WSW of Organ
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.400, -106.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526624, 5526625.